Florida, 2009Damaging Winds in Florida, June 4, 2009
June 4, 2009 · NWS MLB · 2 events in 1 county or zone
Isolated severe storms with damaging winds downed trees and home awnings within Orange County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe storms with damaging winds downed trees and home awnings within Orange County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 4, 1:09 PM EST, 1 hour 51 minutes earlier.
Area forecast discussion, Jun 4, 1:09 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
209 PM EDT THU JUN 4 2009
.DISCUSSION...
CURRENT/TONIGHT...SHOWERS AND SCATTERED STORMS ONGOING ACROSS AREA
AT MID AFTERNOON WILL CONTINUE TO TRANSLATE EWD ACROSS THE REGION
INTO THE EVENING. DEEP MOIST LAYER PRESENT OVER THE REGION WILL
MAINLY LEAD TO HEAVY RAIN AND DOWNBURST WIND AS PRIMARY THREAT ON
STRONGER STORMS THE REST OF THE AFTERNOON. THE EAST COAST SEA
BREEZE BOUNDARY PRESENT FROM THE SPACE COAST SOUTHWARD HAS
POTENTIAL TO ENHANCE STRENGTH OF STORMS OVER THE NEXT COUPLE OF
HOURS ACROSS THE CENTRAL AND SOUTH. 40 TO 50 PERCENT COVERAGE WILL
BE USED IN THE EVENING FORECAST WITH LINGERING ACTIVITY
DIMINISHING IN COVERAGE ESPECIALLY AFTER 9-10 PM.
** PREVIOUS DISC **
FRI-SAT NIGHT...SURFACE RIDGING WILL EXIST OVER THE SOUTH-CENTRAL
PENINSULA. A FRONTAL BOUNDARY LOCATED ACROSS THE SOUTHEAST U.S. AND
FLORIDA PANHANDLE WITH ASSOCIATED SHORTWAVE TROUGHING ALOFT WILL
BE RESPONSIBLE FOR ABOVE NORMAL SHOWER AND THUNDERSTORM CHANCES
THROUGH THIS PERIOD. MOVEMENT OF THESE FEATURES WILL BE MINIMAL
THROUGH THE TIME FRAME. SOUTHWEST FLOW AHEAD OF THIS SYSTEM OVER
THE REGION WILL TRANSPORT DEEP MOISTURE INTO CENTRAL FLORIDA. DUE
TO THE FLOW THE WEST COAST SEA BREEZE WILL MOVE INLAND ACROSS THE
PENINSULA EACH AFTERNOON WITH THE EAST COAST SEA BREEZE PINNED
NEAR THE COAST. WILL LIKELY SEE LATE MORNING SHOWERS ALONG THE
EAST COAST IN VICINITY OF THE EAST COAST BOUNDARY DUE TO SURFACE
HEATING WITH ACTIVITY BECOMING MORE NUMEROUS AND STRONGER IN
INTENSITY IN THE AFTERNOON AS ACTIVITY TO THE WEST MOVES TOWARD
THE EAST COAST. SOME STORMS WILL BE STRONG AS STEEP MID-LEVEL
LAPSE RATES WILL EXIST WITH 500 MB TEMPERATURES AROUND -10C. ASIDE
FROM FREQUENT TO EXCESSIVE LIGHTNING & HAIL...GUSTY WINDS AND
LOCALLY HEAVY RAINFALL WILL ALSO BE IN PLAY. WILL HAVE TO MONITOR
LOCAL FLOODING CONCERNS AS WELL. HIGHS IN THE MID TO UPPER 80S.
LOWS IN THE UPPER 60S TO LOWER 70S.
SUN-WED...WEAK LOW-LEVEL RIDGING WILL MEANDER AROUND THE
SOUTH-CENTRAL PENINSULA DURING THIS PERIOD. LOW-LEVEL FLOW WILL BE
FAIRLY WEAK SO WILL LIKELY SEE EAST COAST SEA BREEZE INITIATION
EVERY DAY IN THE EXTENDED. MOISTURE IS ALSO PROGGED TO REMAIN IN
PLACE. STEERING FLOW TO BECOME MORE SOUTHERLY AND LIGHTER. UPPER
TROUGHING TO WEAKEN AND DRIFT AWAY TO THE EAST BY MON AS MID-LEVEL
HEIGHTS INCREASE AND 500 MB TEMPERATURES WARM WITH SHORTWAVE RIDING
BUILDING IN FROM THE WEST. POP CHANCES WILL BE ON THE DECLINE INTO
NEXT WEEK...THOUGH WITH THE LIGHT FLOW AND DAILY SEA
BREEZES...EXPECT A FEW STORMS TO BE PROFICIENT PRECIPITATION
PRODUCERS. POPS AROUND 50% ON SUN DECREASING TO 30%-40% MON-WED.
HIGHS AND LOWS IN THE VICINITY OF SEASONAL NORMS.
&&
.AVIATION...
SCT MVFR WITH ISOLD IFR IN SHRA/TSRA THROUGH 01Z WITH IMPROVING
CIGS AND REDUCING RAINFALL COVERAGE AFT 02Z. MAINLY VFR OVERNIGHT
WITH EXCEPTION OF LOCALIZED MIFG/BR OVER INLAND SITES FROM 08Z-
11Z.
&&
.MARINE...
WITH LOW PRESSURE STATIONED ACROSS THE SOUTHEAST STATES TO THE
NORTH...LOW-LEVEL RIDGING WILL REMAIN FIXATED OVER THE SOUTH-
CENTRAL PENINSULA INTO SAT MOVING SLIGHTLY NORTH INTO CENTRAL
FLORIDA SUN-MON. S/SW FLOW INTO SUN WITH A MORE ONSHORE COMPONENT
DEVELOPING AGAIN ON MON. MARINE CONCERNS WILL REVOLVE AROUND
INCREASED STORMS CHANCES FRI-SUN WITH OFFSHORE MOVING STORMS EACH
AFTERNOON CONTAINING DANGEROUS CLOUD TO WATER LIGHTNING...GUSTY
WINDS AND LOCALLY HEAVY RAINFALL. WINDS/SEAS TO REMAIN BELOW
ADVISORY CRITERIA BUT WILL BE LOCALLY HIGHER IN VICINITY OF
STRONGER STORM CELLS.
BOATERS ON BOTH THE ATLANTIC WATERS AND LAKES-RIVERS ON THE MAINLAND
SHOULD KEEP AN EYE TO THE WESTERN SKY FOR APPROACHING WEATHER THIS
EVENING THROUGH SUNDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 71 86 70 86 / 50 70 40 50
MCO 71 88 70 87 / 50 60 30 60
MLB 72 86 69 86 / 50 70 40 60
VRB 72 87 69 87 / 50 70 40 60
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
SHORT TERM...PENDERGRAST
LONG TERM....KELLY/WIMMER
Hazardous weather outlook, Jun 4, 8:43 AM EST, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
943 AM EDT THU JUN 4 2009
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-042200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
943 AM EDT THU JUN 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
ABUNDANT LOW LEVEL MOISTURE COUPLED WITH DAYTIME HEATING AND THE
LOCAL AFTERNOON SEA BREEZES WILL LEAD TO WIDESPREAD COVERAGE OF
SHOWERS AND LIGHTNING STORMS INTO THIS EVENING. STRONGER STORMS
COULD PRODUCE STRONG GUSTY WINDS IN EXCESS OF 40 MPH...HAIL TO
COIN SIZE...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL
RAINFALL AMOUNTS UP TO 3 INCHES IN A 60 TO 90 MINUTE PERIOD...WHICH
WOULD CAUSE PONDING OF WATER IN LOW AREAS...AS WELL AS LOCALIZED
POOR DRAINAGE FLOODING.
PERSONS IN EAST CENTRAL FLORIDA SHOULD BE ON THE LOOKOUT FOR
DEVELOPING HAZARDOUS WEATHER...AND HEAD INDOORS IF SKIES LOOK
THREATENING.
...MARINE THUNDERSTORM GUST IMPACT...
LIGHTNING STORMS WHICH FORM OVER LAND WILL MOVE OFFSHORE OVER THE
INTRACOASTAL AND NEAR SHORE ATLANTIC WATERS WITH THE POTENTIAL TO
PRODUCE STRONG GUSTY WINDS...LOCALLY ROUGH SEAS...HAIL AND
FREQUENT CLOUD TO WATER LIGHTNING. ISOLATED WATERSPOUTS WILL ALSO
BE POSSIBLE. BOATERS WILL NEED TO BE ON THE LOOKOUT FOR LIGHTNING
STORMS APPROACHING FROM THE WEST AND SOUTHWEST...AND HEAD TO SAFE
HARBOR IN ADVANCE OF DEVELOPING STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
DEEP MOISTURE OVER THE AREA WILL LEAD TO CONTINUED HIGH COVERAGE
OF AFTERNOON AND EVENING LIGHTNING STORMS FRIDAY AND SATURDAY.
WESTERLY STEERING FLOW WILL CONTINUE THE RISK OF STRONG LIGHTNING
STORMS MOVING OFFSHORE INTO THE ATLANTIC.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED. IN ADDITION...RAINFALL OBSERVERS PLEASE REPORT RAINFALL
AMOUNTS IN EXCESS OF THREE INCHES TO THE NATIONAL WEATHER SERVICE.
CRISTALDI/PENDERGRAST
In the hours before
Local storm report, Jun 4, 12:36 PM EST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
136 PM EDT THU JUN 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 PM TSTM WND GST ORLANDO 28.50N 81.37W
06/04/2009 M51 MPH ORANGE FL ASOS
ORLANDO EXECUTIVE AIRPORT-KORL PK WND 17044/1718Z
&&
FXDSpecial weather statement, Jun 4, 12:38 PM EST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
138 PM EDT THU JUN 4 2009
FLZ141-041830-
COASTAL VOLUSIA COUNTY-
138 PM EDT THU JUN 4 2009
...STRONG THUNDERSTORMS AFFECTING EAST CENTRAL VOLUSIA COUNTY...
AT 138 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER NEW SMYRNA BEACH...MOVING NORTHEAST AT 15 MPH.
LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE WILBUR BY THE SEA
AND NEW SMYRNA BEACH.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.
TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.
JP
Special weather statement, Jun 4, 1:09 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
209 PM EDT THU JUN 4 2009
FLZ047-147-041900-
NORTHERN BREVARD COUNTY-SOUTHERN BREVARD COUNTY-
209 PM EDT THU JUN 4 2009
...THUNDERSTORMS INCREASING IN COVERAGE AND INTENSITY IN
BREVARD COUNTY...
AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL THUNDERSTORMS DEVELOPING OR MOVING INTO BREVARD COUNTY AND
INTERACTING WITH THE EAST COAST SEA BREEZE. THESES STORMS ARE
EXPECTED TO INCREASE IN COVERAGE AND INTENSITY AS THEY MOVE
NORTHEAST AT 15 MPH TOWARD THE COAST.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.
A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.
TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.
KELLY
Special weather statement, Jun 4, 1:41 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
241 PM EDT THU JUN 4 2009
FLZ058-041930-
OKEECHOBEE-
241 PM EDT THU JUN 4 2009
...STRONG THUNDERSTORMS AFFECTING OKEECHOBEE COUNTY...
AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER BASINGER...MOVING NORTHEAST AT 15 MPH.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.
A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.
FUNNEL CLOUDS WILL BE POSSIBLE.
TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.
KELLY
Special weather statement, Jun 4, 2:13 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
313 PM EDT THU JUN 4 2009
FLZ147-042015-
NORTHERN BREVARD COUNTY-
313 PM EDT THU JUN 4 2009
...FUNNEL CLOUDS POSSIBLE OVER NORTHERN BREVARD COUNTY...
AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING FUNNEL CLOUDS AND STRONG WIND GUSTS OVER
KENNEDY SPACE CENTER...MOVING NORTHEAST AT 10 MPH.
LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE GUSTY WINDS
AND FUNNEL CLOUDS INCLUDE MERRITT ISLAND WILDLIFE REFUGE.
FUNNEL CLOUDS CAN OCCASIONALLY TOUCH DOWN AND PRODUCE BRIEF...SMALL
TORNADOES. MOVE INDOORS AND STAY AWAY FROM WINDOWS.
BRAGAW
Local storm report, Jun 4, 2:49 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
349 PM EDT THU JUN 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND GST 4 SW PLAYALINDA BEACH 28.60N 80.68W
06/04/2009 M51 MPH BREVARD FL OTHER FEDERAL
REPORTED FROM USAF WIND TOWER 511.
&&
JRCThunderstorm Wind, Orange
- When
- June 4, 3:00 PM EST
- Where
- Orange County, 2.29 mi NE of Isleworth
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 28.490, -81.490
Severe thunderstorm winds downed a tree and powerlines near the intersection of Conroy Windermere and Doctor Phillips Blvd.
Thunderstorm Wind, Orange
- When
- June 4, 3:30 PM EST
- Where
- Orange County, 1.4 mi WSW of Holden Hgts
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 28.510, -81.400
A severe thunderstorm downed home awnings and powerlines in central Orange County.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Florida, June 4, 2009$1.3 million · EF0 · 1 event
- Tornadoes and Hail in Texas, June 4, 2009$50,000 · EF0 · 23 events
- Flash Flooding in Tennessee, June 4, 2009$96,000 · 5 events
- Hail and Damaging Winds in Texas, June 4, 2009$47,000 · 1.75 in hail · 9 events
- Damaging Winds in Georgia, June 4, 2009$61,000 · 55 kt wind · 2 events
- Flood and Heavy Rain in Georgia, June 4, 2009$45,000 · 2 events
- Strong Wind in Washington, June 4, 2009$35,000 · 2 events
- Tornado in Georgia, June 4, 2009$35,000 · EF0 · 1 event
- Tornado and Hail in Oregon, June 4, 2009$16,000 · EF0 · 9 events
- Debris Flow and Hail in Oregon, June 4, 2009$3,000 · 1 in hail · 12 events
- Flash Flooding and Hail in Virginia, June 4 to 5, 2009$2,000 · 60 kt wind · 11 events
- Waterspouts in South Atlantic Coastal Waters, June 4, 20092 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173045, 173044.